Alert archive / North Carolina / Areal Flood Warnings in 2021

Areal Flood Warning 1, NWS Raleigh, NC

February 17, 2021Sampson County, North Carolina

NWS Raleigh, NC issued this areal flood warning at Feb 17, 2021, 6:06 AM EST for Sampson County, North Carolina. It was in force for 4 days. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 17, 2021, 6:06 AM EST (11:06 UTC)
Expired
Feb 21, 2021, 4:00 PM EST
In force
4 days
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

County Sampson County, NC

The radar

The Wilmington radar (KLTX), 86 km from the middle of the area, began a volume at 11:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 11.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2021-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2021-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2055 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

314 
WGUS42 KRAH 171106
FLWRAH

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Raleigh NC
606 AM EST Wed Feb 17 2021

NCC163-200000-
/O.NEW.KRAH.FA.W.0001.210217T1106Z-210220T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sampson NC-
606 AM EST Wed Feb 17 2021

The National Weather Service in Raleigh has issued a

* Flood Warning for...
  Southeastern Sampson County in central North Carolina...

* Until 700 PM EST Friday.

* At 606 AM EST, Gauge reports from Six Runs Creek at US 421 and the 
  Black River near Tomahawk indicate minor flooding can be expected 
  along and near Six Runs Creek and the Black River due to recent 
  episodes of widespread rain and additional heavy rain forecast for 
  Thursday through early Friday.

Some locations that will experience flooding include...Garland and 
Ivanhoe. The following locations along the Black River will be 
especially prone to flooding: Highway 411, Highway 903, Wright 
Bridge Road, Black River Lane, Moore's Bridge Road, Lundy Road, and 
Riley Town Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you 
can do so safely.

&&

LAT...LON 3459 7828 3461 7828 3467 7829 3484 7844
      3494 7851 3499 7836 3490 7833 3490 7826
      3499 7828 3500 7820 3489 7817 3479 7828
      3474 7826 3467 7820 3464 7823 3461 7823
      3459 7823 3457 7826 3458 7827

$$

26
5 follow-up statements
647 
WGUS82 KRAH 180757
FLSRAH

Flood Statement
National Weather Service Raleigh NC
257 AM EST Thu Feb 18 2021

NCC163-200000-
/O.CON.KRAH.FA.W.0001.000000T0000Z-210220T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sampson NC-
257 AM EST Thu Feb 18 2021

...FLOOD WARNING REMAINS IN EFFECT UNTIL 7 PM EST FRIDAY FOR 
SOUTHEASTERN SAMPSON COUNTY...

At 257 AM EST, gauge reports indicated flooding along the Black 
River near Tomahawk and Six Runs Creek at US 421.

Some locations that will experience flooding include...
  Clinton, Garland and Ivanhoe.

The current flooding is a result of recent episodes of widespread 
rain. Additional rainfall amounts of 2 to 3 inches are possible in 
the warned area today through early Friday, which will exacerbate 
ongoing flooding and result in rising water along the Black River 
and its tributaries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Be 
especially cautious at night when it is harder to recognize the 
dangers of flooding.

Please report flooding to your local law enforcement agency when you 
can do so safely.

&&

LAT...LON 3459 7828 3461 7828 3467 7829 3484 7844
      3494 7851 3499 7836 3490 7833 3490 7826
      3499 7828 3500 7820 3489 7817 3479 7828
      3474 7826 3467 7820 3464 7823 3461 7823
      3459 7823 3457 7826 3458 7827

$$

10
833 
WGUS82 KRAH 190724
FLSRAH

Flood Statement
National Weather Service Raleigh NC
224 AM EST Fri Feb 19 2021

NCC163-200000-
/O.CON.KRAH.FA.W.0001.000000T0000Z-210220T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sampson NC-
224 AM EST Fri Feb 19 2021

...FLOOD WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING FOR 
SOUTHEASTERN SAMPSON COUNTY...

At 224 AM EST, gauge reports indicated the Black River near Tomahawk 
and Six Runs Creek at US 241 remain in flood.

Some locations that will experience flooding include...
  Clinton, Garland and Ivanhoe.

The current flooding is a result of recent episodes of widespread 
rain. Additional rainfall of up to an inch is possible in the warned 
area today through early today, which will exacerbate ongoing 
flooding and result in continued rising water along the Black River 
and its tributaries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles. Be especially cautious at night when it is 
harder to recognize the dangers of flooding.

&&

LAT...LON 3459 7828 3461 7828 3467 7829 3484 7844
      3494 7851 3499 7836 3490 7833 3490 7826
      3499 7828 3500 7820 3489 7817 3479 7828
      3474 7826 3467 7820 3464 7823 3461 7823
      3459 7823 3457 7826 3458 7827

$$

10
140 
WGUS42 KRAH 192343
FLWRAH

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Raleigh NC
643 PM EST Fri Feb 19 2021

NCC163-201200-
/O.EXT.KRAH.FA.W.0001.000000T0000Z-210220T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sampson NC-
643 PM EST Fri Feb 19 2021

The National Weather Service in Raleigh has extended the

* Flood Warning for...
  Southeastern Sampson County in central North Carolina...

* Until 700 AM EST Saturday.

* At 643 PM EST, Gauge reports from Six Runs Creeks at US 421 and 
  the Black River near Tomahawk indicate minor to moderate flooding 
  can be expected through at least Saturday morning along and near 
  Six Runs Creek and the Black River due to recent heavy rainfall.

Some locations that will experience flooding include...Garland and 
Ivanhoe. The following locations along the Black River will be 
especially prone to flooding: Highway 411, Highway 903, Wright 
Bridge Road, Black River Lane, Moore's Bridge Road, Lundy Road, and 
Riley Town Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3459 7828 3461 7828 3467 7829 3484 7844
      3494 7851 3499 7836 3490 7833 3490 7826
      3499 7828 3500 7820 3489 7817 3479 7828
      3474 7826 3467 7820 3464 7823 3461 7823
      3459 7823 3457 7826 3458 7827

$$

77
892 
WGUS42 KRAH 200637
FLWRAH

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Raleigh NC
137 AM EST Sat Feb 20 2021

NCC163-202100-
/O.EXT.KRAH.FA.W.0001.000000T0000Z-210220T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sampson NC-
137 AM EST Sat Feb 20 2021

The National Weather Service in Raleigh has extended the

* Flood Warning for...
  Southeastern Sampson County in central North Carolina...

* Until 400 PM EST Saturday.

* At 137 AM EST, gauge reports indicated the Black River at Tomahawk 
  and Six Runs Creek at US 241 remain in flood.

Some locations that will experience flooding include...
  Clinton, Garland and Ivanhoe.

Flooding is occurring along the Black River and Six Runs Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Be 
especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3459 7828 3461 7828 3467 7829 3484 7844
      3494 7851 3499 7836 3490 7833 3490 7826
      3499 7828 3500 7820 3489 7817 3479 7828
      3474 7826 3467 7820 3464 7823 3461 7823
      3459 7823 3457 7826 3458 7827

$$

10
247 
WGUS42 KRAH 202039
FLWRAH

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Raleigh NC
339 PM EST Sat Feb 20 2021

NCC163-212100-
/O.EXT.KRAH.FA.W.0001.000000T0000Z-210221T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sampson NC-
339 PM EST Sat Feb 20 2021

The National Weather Service in Raleigh has extended the

* Flood Warning for...
  Southeastern Sampson County in central North Carolina...

* Until 400 PM EST Sunday.

* At 339 PM EST, gauge reports indicated the Black River at Tomahawk 
  and Six Runs Creek at US 241 remain in flood.

Some locations that will experience flooding include...
  Clinton, Garland and Ivanhoe.

Flooding is occurring along the Black River and Six Runs Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3459 7828 3461 7828 3467 7829 3484 7844
      3494 7851 3499 7836 3490 7833 3490 7826
      3499 7828 3500 7820 3489 7817 3479 7828
      3474 7826 3467 7820 3464 7823 3461 7823
      3459 7823 3457 7826 3458 7827

$$

JD

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this areal flood warning went out at Feb 17, 4:17 AM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Feb 17, 4:17 AM EST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
417 AM EST Wed Feb 17 2021

.SYNOPSIS...
Arctic high pressure will build across the middle Atlantic today and
extend south across the region through Thursday night. At the same
time, a front and waves of low pressure will develop northeastward
along the Gulf and Southeast coast.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 315 AM Wednesday...

Today will be the calm before the storm. High pressure currently
over the Ohio River Valley will move towards New York City this
evening. Ridging from the high will extend south into the Carolinas.
While skies will be mostly sunny, 5-10 mph winds out of the
northeast will keep temperatures much cooler than they were
yesterday, ranging anywhere from the upper 30s near Virginia to the
upper 40s in the south.

Clouds will rapidly increase this evening, and precipitation will
follow soon after. The low pressure system responsible for the
precipitation will be off the Louisiana coast this evening, moving
northeast into southern Georgia by Thursday evening. While
temperatures will be warm enough for most precipitation to start as
rain, cooling surface temperatures will allow for a wide portion of
the forecast area to switch over to freezing rain. Freezing rain
will persist for many hours in many locations, through the rest of
the night and all of the day on Thursday. However, the warm nose of
temperatures above the surface may not initially be warm enough to
completely melt all snowflakes, and the below freezing surface layer
may be thick enough to allow for some sleet to occur due to
refreezing. The sleet should be a relatively short-lived event,
coming to an end by sunrise. By sunrise Thursday, all precipitation
should be falling as rain or freezing rain, and the transition zone
will shift very slowly north through the day. Many locations west of
I-95 should have at least a brief period of freezing rain except for
southwestern counties such as Anson, Richmond, and Scotland. While
the forecast for the last couple of days has leaned heavily on the
(colder) NAM solution, even the GFS is now coming in line with the
NAM in showing a sustained period of below freezing temperatures as
a result of cold advection, which provides increased confidence in a
prolonged freezing rain event. While locations north of I-85 will
generally remain below freezing all day, Sampson County is the only
area that might possibly have temperatures rise above 40 degrees on
Thursday. Finally, as strange as it is to think about when most of
the area will be receiving frozen precipitation, cannot rule out a
slight chance for thunderstorms, particularly east of I-95. In this
area, elevated convection may be able to develop off the top of the
strong inversion at 3-4 thousand feet with moderate lapse rates
extending into mid levels.

Have converted all counties that were in a Winter Storm Watch to a
Winter Storm Warning, in addition to adding Davidson and Randolph
Counties into a Warning. As expected, have also put several
counties in a Winter Weather Advisory where at least some
freezing rain accumulation is expected.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 315 AM Wednesday...

00Z model runs show precipitation sticking around longer, and this
is reflected in the updated forecast. Freezing rain may still be as
far south as US-64 to the west of Raleigh at sunset Thursday, and
while precipitation will continue through the night, the transition
from freezing rain to rain will be a slow one Thursday night.
Widespread precipitation will continue through the night, with
locations west of US-1 only beginning to dry out by late Thursday
night. While localized freezing rain is possible Friday morning,
temperatures should have warmed up enough that all precipitation has
changed over to rain by that time. While the Winter Storm Watch was
only in effect through midnight Friday, due to the colder air
sticking around longer, have issued advisories/warnings through 7am
Friday. Rain will continue east of US-1 through much of the morning,
with a chance of rain lingering east of I-95 through the afternoon.
Highs will be in the 40s. High pressure will finally begin to build
into the region Friday night, allowing skies to become mostly clear.
Temperatures will also plummet, falling into the 20s.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 400 AM Wednesday...

Initially low amplitude ridging over the Great Plains on Sat will
migrate ewd across the ern US through the weekend, while amplifying,
downstream of a Pacific shortwave trough forecast to dig across the
Rockies and pivot newd across the cntl Appalachians and middle
Atlantic centered around the day Mon. Low amplitude wnwly flow
aloft will follow through Tue.

At the surface, a fresh continental Polar high and airmass will
build across the middle Atlantic Sat-Sat night, then drift offshore
ahead of the next frontal system approaching from the west Sun-Sun
night. An associated cold front will cross cntl NC early next week,
followed by Pacific high pressure that will build across the
Southeast through the middle of next week.

The sensible weather related to the pattern described above will
feature cold/below average and dry conditions this weekend --
highlighted by lows in the upr teens to mid 20s with excellent
radiational cooling with the high directly overhead Sat night--
followed by moderating temps and a chance of rain/showers (with
inconsequential amounts) centered around the day Mon. Dry and above
average temperatures are then expected through the middle of next
week - all-in-all a respite from the very active and wet/icy pattern
of recent weeks.

&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
As of 100 AM Wednesday...

Through 06z Thursday: VFR conditions for all TAF sits will continue
for the majority of the TAF period. A layer of 4-5k ft stratocu
ceilings over the Triad/Triangle region has lifted northeast.
Generally winds overnight will be northerly and veer in the
afternoon to a more an northeast/easterly wind around 5 kts in the
late afternoon and evening hours. The next weather system approaches
late Wednesday night, bringing another round of sub-VFR for the end
of the 06z TAF period. There is a chance of freezing rain at INT/GSO
late Wednesday night and the start of Thursday morning, rain is
expected early Thursday morning at all other TAF sites.

Outlook: Flight conditions should improve again late Friday and
continue through Sunday.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from midnight tonight to 7 AM EST Friday
for NCZ007>010-021>025-038-039.
Winter Weather Advisory from midnight tonight to 7 AM EST
Friday for NCZ011-026-027-040-041-073>076.

&&

SYNOPSIS...MWS
NEAR TERM...Green
SHORT TERM...Green
LONG TERM...MWS
AVIATION...CA
Hazardous weather outlook, Feb 17, 3:18 AM EST, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
318 AM EST Wed Feb 17 2021

NCZ007>010-021>025-038-039-181200-
Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange-
Durham-Davidson-Randolph-
318 AM EST Wed Feb 17 2021

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM EST
FRIDAY...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NCZ011-026-027-040-041-073>076-181200-
Halifax-Franklin-Nash-Chatham-Wake-Stanly-Montgomery-Moore-Lee-
318 AM EST Wed Feb 17 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM
EST FRIDAY...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NCZ028-042-043-077-078-083>086-088-089-181200-
Edgecombe-Johnston-Wilson-Harnett-Wayne-Anson-Richmond-Scotland-Hoke-
Cumberland-Sampson-
318 AM EST Wed Feb 17 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 8:33 PM ESTRiver Flood WarningRAHCumberland18 hr
Feb 17, 3:13 AM ESTWinter Storm WarningRAHAlamance, Davidson, Durham, Forsyth, Granville, Guilford and 5 more52 hr
Feb 17, 3:13 AM ESTWinter Weather AdvisoryRAHAlamance, Chatham, Davidson, Durham, Forsyth, Franklin and 10 more52 hr
Feb 17, 3:01 PM ESTFlash Flood WatchRAHAnson, Cumberland, Edgecombe, Franklin, Halifax, Harnett and 12 more40 hr

Nearby

Areal Flood Warnings in North Carolina, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.